Tornadoes · United States · Texas · 2019
EF0 tornado, Sunnyside to Nazareth, Texas, May 26, 2019
From Sunnyside to Nazareth, this EF0 tornado ran 12.8 miles across Castro County on May 26, 2019, touching down at 10:26 PM CDT and reaching 100 yards wide. It killed nobody, and did $100,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 26, 2019
- Touchdown
- 10:26 PM CDT (03:26 UTC)
- Lifted
- 10:52 PM CDT (03:52 UTC)
- On the ground
- 26 minutes
- Path length
- 12.8 miles (20.6 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- County
- Castro County
- Touchdown point
- 34.386, -102.311
- Lift-off point
- 34.476, -102.114
- Record number
- 1905262126-01
The damage survey
4 damage points were recorded along this path by NWS LUB, in the Damage Assessment Toolkit the survey teams carry.
- Dimmitt VFD Picture from Twitter
- Cameron Nixon estimated position
- LSR report from Bruce, rough estimate
- 1 N Sunnyside Bruce and Cameron report
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Another consecutive active weather day occurred in West Texas on the evening of the 26th. An upper level low pressure system continued to remain nearly stationary in central California while a short wave trough moved over West Texas. Extensive high level cloud cover inhibited convection during the afternoon and early evening despite ample instability and moisture. Supercell thunderstorms initially developed in eastern New Mexico early in the evening when this high level cloud cover has dissipated. This thunderstorm activity then crossed into the extreme southwestern Texas Panhandle after 2000 CST. Two supercells ultimately produced a total of three tornadoes. ||The first tornado developed in Bailey County moving north-northeast and then north-northwest into Parmer County near Lariat (Parmer County). This tornado overturned a center pivot irrigation system in Bailey County indicating an EF0 rating. The next two tornadoes came from one supercell that had a history of producing long track tornadoes in Roosevelt County in eastern New Mexico. The first tornado in Texas began in Lamb County near the intersection of US Highway 70 and Farm to Market Road 303. EF0 damage was initially produced by this tornado at the starting location. The tornado then moved to the northeast producing EF2 damage indicated by a snapped electrical transmission pole. This first tornado then dissipated around four miles north of Earth (Lamb County). A second tornado formed in Castro County near the intersection of Farm to Market Road 145 and US Highway 385. EF0 damage was discovered northeast of this location with a couple of center pivot irrigation systems flipped over. The tornado continued to the northeast crossing Farm to Market Road 194 and dissipating shortly thereafter.
A NWS storm survey revealed that an EF0 tornado affected a portion of Castro County. The tornado was first reported just northwest of the intersection of US Highway 385 and Farm to Market Road 145. The tornado then moved northeast flipping two center irrigation pivot systems near the intersection of County Road 624 and County Road 516. Although no additional damage was found, the tornado was observed crossing Farm to Market Road 194 between Hart and Dimmitt.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
27 minutes of warning. NWS LUB issued a tornado warning for this county at 02:59 UTC, 27 minutes before the tornado touched down, in force until 03:30 UTC.
The county was under a tornado watch, issued at 00:55 UTC and running to 04:54 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 20:41 UTC | 00:55 UTC | Severe Thunderstorm Watch | LUB |
| 00:37 UTC | 01:30 UTC | Severe Thunderstorm Warning | LUB |
| 00:55 UTC | 04:54 UTC | Tornado Watch | LUB |
| 02:59 UTC | 03:30 UTC | Tornado Warning | LUB |
| 03:29 UTC | 04:13 UTC | Tornado Warning | LUB |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 00:37 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the tornado touched down at May 26, 6:49 PM CDT, 3 hours 37 minutes earlier.
Area forecast discussion, May 26, 6:49 PM CDT, 3 hours 37 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 649 PM CDT Sun May 26 2019 .AVIATION... Main concern is on convection, currently over eastern NM, that is propagating northeastward. If it maintains its current speed and track (and keeps redeveloping on the southern flank) it could impact both KLBB and KPVW in the 02Z-04Z window and KCDS a couple hours later. Some of these storms could even be on the strong/severe side. Outside of the convection, MVFR to low VFR ceilings will occasionally visit the terminals through the evening, with a period of MVFR to IFR more likely early Monday. However, unlike the past several days, these low clouds should scattered/lift much earlier in the day, particularly at KPVW and KLBB as breezy and drier southwesterly winds overspread the Caprock. && .PREV DISCUSSION... /issued 304 PM CDT Sun May 26 2019/ DISCUSSION... Although most low stratus has cleared out of eastern New Mexico into the western South Plains, cirrus has kept us from heating up and therefore a stout cap remains overhead. If the cirrus can clear out within the next few hours or so, the cap has a chance to break by early evening and develop some isolated convection near the Texas/New Mexico state line and spread east. Everything from earlier's discussion still holds in regards to the severe chances if convection can initiate. An upper level low will drop into the four corners region on Monday evening pushing the dryline to the edge of the caprock or so. Drier surface air will filter in on the caprock behind the dryline. Models are fairly bearish with convective chances for Monday afternoon. However, this is likely due to an increase in capping which may very well prevent any convection from forming east of the dryline. An upper level jet will be displaced far enough to our west that it will have little to no impact on lift locally. We may begin to see some lift spread over early Tuesday morning which could eventually garner some early morning convection. A Pacific front/dryline will sweep through during the day on Tuesday ridding us of low level moisture and precipitation chances for at least one day. A cold front will attempt to move through on Wednesday but there are some model discrepancies in regards to how far south this front will advance. At the same time, a short wave will move out of northern Mexico into West Texas. This short wave will bring a considerable amount of lift overhead on Wednesday. Precipitation chances will depend on how far south the front will advance. It will most likely move south of the Rolling Plains leaving the area with elevated storms on Wednesday. Precipitation chances are somewhat nebulous for this weekend but some semblance of southwest flow aloft will keep thunderstorms in the forecast. && .LUB WATCHES/WARNINGS/ADVISORIES... Flood Watch until 1 AM CDT Monday for TXZ022>026-028>036. && 23
Hazardous weather outlook, May 26, 11:19 AM CDT, 11 hours 7 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Lubbock TX 1119 AM CDT Sun May 26 2019 TXZ021>044-270430- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 1119 AM CDT Sun May 26 2019 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This Afternoon and Tonight Scattered to numerous thunderstorms are expected to develop across the western South Plains and extreme southwestern Panhandle this afternoon. These storms will spread east and northeast during the late afternoon into tonight. Storms will quickly become severe and will produce hail to the size of tennis balls, wind gusts to 70 mph, and isolated tornadoes. There is also a threat for heavy rainfall and flooding. A Flood Watch is in effect until 1 AM Monday generally along and north of a Morton to Crosbyton to Paducah line. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorm development will be possible again late Monday into Monday evening, mainly across the eastern South Plains and the Rolling Plains. There is a marginal risk that storms that form will become severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed across the western South Plains this afternoon spreading eastward through the evening.
In the hours before
Special weather statement, May 26, 8:32 PM CDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Lubbock TX
832 PM CDT Sun May 26 2019
TXZ021-270200-
Parmer TX-
832 PM CDT Sun May 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR PARMER AND WESTERN CASTRO
COUNTIES UNTIL 900 PM CDT...
At 832 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bovina, or 15 miles southwest of Friona, moving northeast at 45 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Friona, Bovina, Black and Rhea.
A Tornado Watch remains in effect until 200 AM CDT for the Panhandle
of Texas.
LAT...LON 3475 10253 3454 10252 3440 10259 3440 10296
3443 10305 3475 10304
TIME...MOT...LOC 0132Z 230DEG 40KT 3453 10295
23Special weather statement, May 26, 8:54 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Lubbock TX
854 PM CDT Sun May 26 2019
TXZ022-270215-
Castro TX-
854 PM CDT Sun May 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CASTRO COUNTY UNTIL
915 PM CDT...
At 854 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Easter, or 12 miles southeast of Hereford, moving
northeast at 55 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northeastern Castro
County.
A Tornado Watch remains in effect until 200 AM CDT for the Panhandle
of Texas.
LAT...LON 3472 10200 3459 10222 3472 10236 3475 10233
3475 10200
TIME...MOT...LOC 0154Z 227DEG 47KT 3471 10223
23Local storm report, May 26, 9:27 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
927 PM CDT SUN MAY 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 PM TORNADO LARIAT 34.33N 102.91W
05/26/2019 PARMER TX LAW ENFORCEMENT
BRIEF TORNADO TOUCHDOWN REPORTED NEAR LARIAT. TORNADO
WAS NO LONGER ON THE GROUND.
&&
EVENT NUMBER LUB1900502
GDSLocal storm report, May 26, 10:01 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1001 PM CDT SUN MAY 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0957 PM TORNADO 11 E MULESHOE 34.23N 102.54W
05/26/2019 LAMB TX NWS EMPLOYEE
TORNADO BEING REPORTED BETWEEN MULESHOE AND EARTH JUST
CROSSING HIGHWAY 70. LOCATION ESTIMATED FROM RADAR.
&&
EVENT NUMBER LUB1900503
GDSLocal storm report, May 26, 10:14 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1014 PM CDT SUN MAY 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1011 PM TORNADO 4 NNW EARTH 34.29N 102.44W
05/26/2019 LAMB TX NWS EMPLOYEE
ONGOING ROPE TORNADO NORTH OF EARTH ABOUT 4 MILES. THE
SPOTTER WAS SITTING 1 MILE NORTH OF EARTH, LOOKING
NORTH, AND THE TORNADO WAS JUST TO THE WEST OF FM 1055.
&&
EVENT NUMBER LUB1900504
GDSThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Amarillo Airport, TX (KAMA), 00:00Z
3.4 hours before the tornado, 100 km from the path. May 27, 2019.
- Mixed-layer CAPE
- 1501 J/kg
- Mixed-layer CIN
- -44 J/kg
- Surface CAPE
- 2465 J/kg
- Mixed-layer LCL
- 659 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.6
- 0-3 km lapse rate
- 5.2 K/km
Amarillo Airport, TX (KAMA), 12:00Z
8.6 hours after it, 100 km from the path. May 27, 2019.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -76627 J/kg
- Surface CAPE
- 221 J/kg
- Mixed-layer LCL
- 2056 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 4.3 K/km
The surface observations
Hereford (HRX), 49 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 01:35 UTC | 72 | 67.8 | 180° 10 kt | 15 | 1012.9 | -VCTSRA |
| 01:55 UTC | 71.8 | 67 | 220° 15 kt | 1014.2 | -TSRA | |
| 02:15 UTC | 62.2 | 56.5 | 300° 7 kt | 1014.2 | -TSRA | |
| 02:35 UTC | 62 | 58 | 70° 3 kt | 1013.5 | -TSRA | |
| 02:55 UTC | 61.3 | 59 | 110° 5 kt | 1012.9 | +TSRA | |
| 03:15 UTC | 60.8 | 59.2 | 170° 6 kt | 1012.9 | ||
| 03:35 UTC | 61.2 | 59.7 | 130° 5 kt | 1012.9 | VCTS | |
| 03:55 UTC | 60.3 | 59 | 0° 0 kt | 1012.9 | ||
| 04:15 UTC | 64 | 63.5 | 170° 11 kt | 15 | 1012.9 | |
| 04:35 UTC | 68 | 65.8 | 180° 12 kt | 1012.9 | ||
| 04:55 UTC | 68.2 | 65 | 190° 9 kt | 1012.5 | ||
| 05:15 UTC | 69.6 | 66.2 | 190° 12 kt | 17 | 1011.9 | VCTS |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Lubbock radar (KLBB), 94 km away, was scanning. The volume nearest the touchdown began at 03:26 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 02:22 UTC | TORNADO | Lariat | Parmer, TX | BRIEF TORNADO TOUCHDOWN REPORTED NEAR LARIAT. TORNADO WAS NO LONGER ON THE GROUND. |
| 02:57 UTC | TORNADO | 11 E Muleshoe | Lamb, TX | TORNADO BEING REPORTED BETWEEN MULESHOE AND EARTH JUST CROSSING HIGHWAY 70. LOCATION ESTIMATED FROM RADAR. |
| 03:11 UTC | TORNADO | 4 Nnw Earth | Lamb, TX | ONGOING ROPE TORNADO NORTH OF EARTH ABOUT 4 MILES. THE SPOTTER WAS SITTING 1 MILE NORTH OF EARTH, LOOKING NORTH, AND THE TORNADO WAS JUST TO THE WEST OF FM 1055. |
| 03:26 UTC | TORNADO | 1 N Sunnyside | Castro, TX | TRUNCATED CONE TORNADO OBSERVED NORTH OF SUNNYSIDE BY TWO SPOTTERS. THE TORNADO WAS JUST WEST OF HIGHWAY 385. |
| 03:35 UTC | TORNADO | 11 Sw Nazareth | Castro, TX | SMALL CONE TORNADO SIGHTED, LOOKING NORTHEAST FROM FM 145 AND HIGHWAY 385. THE LOCATION IS ESTIMATED FROM RADAR. |
| 03:42 UTC | TORNADO | 4 Nw Hart | Castro, TX | TORNADO CONFIRMED CROSSING FM 194 BETWEEN DIMMITT AND HART. LOCATION IS ESTIMATED FROM RADAR. TORNADO WAS MOVING NORTHEAST. |
| 04:32 UTC | FUNNEL CLOUD | 10 Nne Tulia | Swisher, TX | REPORT OF FUNNEL CLOUDS. LOCATION WAS ESTIMATED FROM RADAR. THE PUBLIC ALSO REPORTED A POSSIBLE TORNADO AT ABOUT THE SAME TIME. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2019 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of May 26, 2019
37 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 26 | 1:15 AM CDT | EF0 | McIntosh, OK | 0.2 | 75 | |||
| May 26 | 1:23 AM CDT | EF1 | Champaign, IL | 0.9 | 250 | |||
| May 26 | 1:27 AM CDT | EF1 | Champaign, IL | 0.8 | 250 | |||
| May 26 | 1:35 AM CDT | EF1 | Champaign, IL | 1.0 | 250 | |||
| May 26 | 1:44 AM CDT | EF0 | Mayes, OK | 3.2 | 300 | |||
| May 26 | 2:30 AM CDT | EF0 | Washington, AR | 1.5 | 100 | |||
| May 26 | 1:57 PM MDT | EF0 | Bingham, ID | 1.8 | 100 | $1,000 | ||
| May 26 | 2:38 PM MDT | Unrated | Prowers, CO | 0.3 | 20 | |||
| May 26 | 2:54 PM MDT | Unrated | Bent, CO | 0.3 | 20 | |||
| May 26 | 4:36 PM CDT | EF0 | Thomas, KS | 1.0 | 100 | $42,000 | ||
| May 26 | 4:10 PM MDT | Unrated | Kiowa, CO | 0.3 | 20 | |||
| May 26 | 4:38 PM MDT | EF0 | Weld, CO | 0.0 | 25 | |||
| May 26 | 4:53 PM MDT | EF0 | Weld, CO | 0.0 | 25 | |||
| May 26 | 4:55 PM MDT | EF0 | Union, NM | 21.7 | 75 | |||
| May 26 | 5:27 PM MDT | EF0 | Weld, CO | 0.0 | 25 | |||
| May 26 | 5:37 PM MDT | EF0 | Adams, CO | 0.0 | 25 | |||
| May 26 | 5:50 PM MDT | EF0 | Union, NM | 2.6 | 50 | |||
| May 26 | 5:58 PM MDT | EF0 | Lincoln, CO | 0.0 | 50 | |||
| May 26 | 6:04 PM MDT | EF0 | Chaves, NM | 2.4 | 50 | |||
| May 26 | 7:21 PM CDT | EF1 | Franklin, NE | 1.9 | 500 | $125,000 | ||
| May 26 | 6:25 PM MDT | EF0 | Roosevelt, NM | 0.8 | 50 | |||
| May 26 | 7:25 PM CDT | EF0 | Oldham, TX | 0.3 | 50 | |||
| May 26 | 8:02 PM CDT | EF0 | Hartley, TX | 2.0 | 50 | |||
| May 26 | 8:14 PM CDT | EF0 | Hartley, TX | 5.2 | 75 | |||
| May 26 | 7:20 PM MDT | EF2 | Roosevelt, NM | 9.5 | 200 | $2.0 million | ||
| May 26 | 7:57 PM MDT | EF0 | Roosevelt, NM | 2.1 | 50 | |||
| May 26 | 9:11 PM CDT | EF0 | Bailey, TX | 5.0 | 50 | $50,000 | ||
| May 26 | 9:22 PM CDT | EF0 | Washington, KS | 0.1 | 50 | |||
| May 26 | 9:56 PM CDT | EF2 | Lamb, TX | 8.0 | 100 | $150,000 | ||
| May 26 | 10:49 PM CDT | EF1 | Gray, KS | 0.7 | 25 | $60,000 | ||
| May 26 | 10:51 PM CDT | EF1 | Ford, KS | 1.9 | 25 | |||
| May 26 | 10:52 PM CDT | EF1 | Ford, KS | 1.8 | 25 | |||
| May 26 | 11:07 PM CDT | EF1 | Ford, KS | 3.1 | 50 | |||
| May 26 | 11:14 PM CDT | EF0 | Hodgeman, KS | 1.7 | 25 | |||
| May 26 | 11:28 PM CDT | EF1 | Hodgeman, KS | 1.3 | 25 | $60,000 | ||
| May 26 | 12:00 AM CDT | EF1 | Pratt, KS | 8.9 | 100 | |||
| May 26 | 12:25 AM CDT | EF0 | Oldham, TX | 1.5 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.